Herbal remedies interfere with drugs for heart disease
Patients who are using drugs indicated to treat or prevent heart disease should by all means avoid using herbal remedies, as there can be some dangerous interactions between the two, according to a study published in the February 9, 2010, issue of the Journal of the American College of Cardiology.
In the U.S., as many as 15 million people are reported to use herbal remedies or high doses of vitamins. These dietary supplements are natural, but not necessarily safe, according to the study authors. They can either reduce or increase the potency of the drugs indicated for treatment of heart disease, leading to bleeding or serious cardiac arrhythmia.
The herbal remedies that may cause problems in patients taking drugs for heart disease include St. John's wort, gingko biloba, garlic and even grapefruit juice among others, said Arshad Jahangir, M.D., Professor of Medicine and Consultant Cardiologist, Mayo Clinic Arizona and colleagues.
The herbal supplements can be particularly risky for elderly people who have co-morbidities, take multiple medications and are at higher risk of bleeding, the researchers said.
Some examples of the drug-herb interactions include:
St. John's wort can reduce the effectiveness of heart medications and lead to increased risk of arrhythmia and high blood pressure or cause an increase in blood cholesterol.
Both Garlic and Ginkgo Biloba may increase the risk of bleeding in people who take warfarin (coumadin) or aspirin.
Grapefruit juice is known to boost the potency of certain drugs to dangerous levels.
By Jimmy downs and editing by Denise Reynolds
(Send your news to firstname.lastname@example.org, Foodconsumer.org is part of the Infoplus.com ™ news and information network)
- What Happens When 'Organic' Baby Formula Isn't Organic? -- newsletter from Organic Consumers Association
- Vaccines, Lies and the CDC
- Come April Fool's Day, Will the Joke Be on Us?
- Carrageenan, Inflammatory Agent/Carcinogen? Report Exposes Food Industry Cover Up
- Action Alert: "NO CONSENT" to Release of GM Mosquitoes